ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

January 13, 1999

  • Massachusetts Board action will hurt patients
  • New initiative to prevent look-alike/sound-alike errors
  • ISMP and LaSalle University receive research grant
  • Safety Briefs
    • FDA has requested that TROVAN manufacturer, Pfizer, modify the package insert to include a list of diluents that are not compatible including 0.9% sodium chloride injection.
    • Look-alike warning! We've had several reports about American Regent's phenylephrine HCl 1% (10 mg/mL) in 1 mL single dose vials being confused with Elkins-Sinn's prochlorperazine edisylate 10 mg/2 mL (5 mg/mL) in 2 mL single dose vials.
    • We've received a number of calls about the name chosen by Searle for their new COX2 inhibitor, CELEBREX (celecoxib), co-marketed by Pfizer, which was approved on January 5, 1999. Practitioners have expressed concern about possible confusion between Celebrex and CEREBYX (fosphenytoin).
    • Unfortunately, we recently heard about an error where the newly formulated VERSED SYRUP (15 mg) and TYLENOL (acetaminophen) LIQUID (650 mg) were drawn up in a parenteral syringe and administered IV to an 11-year-old child being prepared for surgery.
    • A container of 5% acetic acid, used for cleansing a patient's trach tube, was left next to nebulization equipment in a patient's room. A respiratory therapist diluted albuterol with the acetic acid instead of saline, then administered a nebulization treatment.
    • IMPORTANT! Please don't forget to complete the computer-users survey!

January 27, 1999

  • ISMP recommendation: Return CEREBYX until package labeling revised
  • ISMP announces medication safety fellowship.
  • Ten simple ways to put information from ISMP Medication Safety Alert! to use
  • ISMP Action Agenda: Items from ISMP Medication Safety Alert!, October-December, 1998
  • Safety Briefs
    • A pharmacist misread a handwritten prescription for "Insulin N 70/30 10U qAM &8U qPM" as 10 units every morning and 28 units every evening when the prescriber placed the ampersand very close to the intended 8 unit dose.

    • Glaxo Wellcome has notified health professionals of rare case reports of asthmatic patients on inhaled FLOVENT (fluticasone propionate) presenting with systemic eosinophilic conditions, some with clinical features of vasculitis consistent with Churg-Strauss syndrome
    • For the first time in memory, a pharmaceutical company has agreed to redesign the label for an established drug product label to prevent dosing errors due to confusion with a competitor's product. Bristol-Myers Squibb's Apothecon Division has received FDA approval for an amphotericin B labeling supplement, which adds a STOP sign with the statement: "STOP: Verify product name and dosage if dose exceeds 1.5 mg/kg."
    • IMPORTANT! Please don't forget to complete the computer field test and survey that was re-sent January 13th.
    • FDA is alerting consumers not to consume products that contain gamma butyrolactone (GBL). FDA has also asked the companies that manufacture these products to voluntarily recall them.
    • ISMP gives thumbs down to a proposal by New Jersey's State Board of Pharmacy to amend regulations to require that pharmacy directors notify the board within 7 days of becoming aware of a "significant medication error." The board believes that this action will promote patient safety

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP